Kansas, 2013

High Wind in Kansas, November 17, 2013

November 17, 2013 · NWS GID · 4 events in 4 counties and zones

During the day and nighttime hours of Saturday, November 16th, a cold front gradually advanced southeastward across Kansas. Its forward progress was slowed by the ejection of multiple low pressure centers out of Colorado, that subsequently rode northeast along the front.

Where it happened

Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GID wrote it up.

During the day and nighttime hours of Saturday, November 16th, a cold front gradually advanced southeastward across Kansas. Its forward progress was slowed by the ejection of multiple low pressure centers out of Colorado, that subsequently rode northeast along the front. The final low was near Topeka at sunrise on Sunday the 17th. The trailing cold front was along the Kansas-Oklahoma border and continuing to press southward. By sunset, the low was over Michigan and was 10 mb deeper (to 982 mb). This rapid deepening was due to the upper-level trough becoming negatively tilted during the day. A 140 kt jet streak was upstream of the trough axis.

Strong winds occurred, over North Central Kansas, in the wake of the departing low between the hours of 3 and 9 pm. Sustained winds generally averaged between 30 and 40 mph, with maximum gusts of 50 to 55 mph. The strongest sustained winds of 40 to 45 mph, occurred between 11 am and 12 pm.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Hastings, NE wrote its last area forecast discussion before the first event at Nov 17, 5:15 AM CST, 5 hours 45 minutes earlier.

Area forecast discussion, Nov 17, 5:15 AM CST, 5 hours 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HASTINGS NE
515 AM CST SUN NOV 17 2013

.SHORT TERM...(TODAY AND TONIGHT)
ISSUED AT 307 AM CST SUN NOV 17 2013

FOCUS IS ON A PERIOD OF INTENSE WINDS TODAY AND CRITICAL FIRE
WEATHER CONDITIONS.

SPRINKLES OR A BANDED AREA OF VERY LIGHT RAIN DEVELOPED DURING
THE PRE DAWN HOURS IN PRESENCE OF MID LEVEL FRONTOGENESIS AND
DYNAMICS AS A LEAD SHORTWAVE TROUGH CROSSES NEB AND A COLD FRONTAL
BOUNDARY WORKS EAST/SOUTHEAST. LIFT IS FOCUSED MAINLY NORTH OF
INTERSTATE 80 AND MAY LINGER JUST BEYOND 12Z IN OUR EASTERN ZONES.

SFC COLD FRONT WILL CLEAR OUR CWA BY DAYBREAK WITH A STRONGER
SHORTWAVE TROUGH CROSSING THE NORTHERN/CENTRAL PLAINS MID/LATE
MORNING WITH A SECONDARY COLD FRONT AND COOLER AIR MAKING A PUSH
SOUTHEASTWARD BY MIDDAY...AND THE MID LEVEL THERMAL TROUGH SWEEPS
SOUTHEAST TOWARD THE MISSOURI RIVER BY LATE AFTN. 3HR PRESSURE
RISES BEHIND THE INITIAL FRONT BY DAYBREAK AVERAGE NEAR 7MB ACROSS
PORTIONS OF CENTRAL/EASTERN KANSAS...THEN AVERAGE 4 TO 6MB ACROSS
CENTRAL/EASTERN NEB BEHIND SECONDARY BOUNDARY THIS AFTN. IN A TIGHT
PRESSURE GRADIENT BEHIND THE BOUNDARIES...AN INTENSE PERIOD OF
NORTHWEST WINDS ARE EXPECTED BEGINNING AROUND MID
MORNING...PEAKING AROUND MID DAY OR EARLY AFTERNOON...THEN
SUBSIDING IN THE EVENING AS THE SYSTEM DEPARTS AND GRADIENT
RELAXES. MODEL FORECAST SOUNDINGS SUGGEST THE DEEPEST MIXING WILL
OCCUR ACROSS OUR SOUTHERN/SOUTHWEST ZONES WHERE MIXING WILL REACH
JUST ABOVE H8. WINDS AT THE TOP OF THE LAYER ARE NEAR 50KTS IN NC
KANSAS AROUND MID DAY THEN DECREASE THE AROUND 35KTS BY MID/LATE
AFTN. FARTHER NORTH ACROSS OUR NORTHERN ZONES MIXING IS BETWEEN H8
AND H85 WITH WINDS AT THE TOP OF THE LAYER AVERAGING 35 TO 40KTS.
IN ANY CASE...VERY WINDY CONDITIONS WILL DEVELOP TODAY AND CURRENT
WIND ADVISORY HEADLINE REMAINS ON TRACK. HAVE SOME CONCERNS THAT
PORTIONS OF NC KANSAS TOWARDS THE RUSSEL AREA MAY NEAR OR REACH
HIGH WIND WARNING CRITERIA AND THIS WILL NEED TO BE MONITORED
CLOSELY.

SHORT TERM MODELS INDICATE THE PRESENCE OF MID LEVEL MOISTURE ACROSS
OUR NORTHEAST ZONES TODAY AND PLACE CONVECTIVE TEMPS IN THE UPPER
40S TO AROUND 50F...WHICH ARE AROUND FORECAST HIGHS FOR TODAY.
CONFIDENCE IS NOT HIGH ON THE DEGREE OF CLOUD COVER IN THIS
AREA...BUT DID GO WITH AT LEAST PARTLY CLOUDY CONDITIONS.  AS FAR
AS TEMPERATURES GO...WE WILL BE ON A DOWNWARD TREND COMPARED TO
THE MILD CONDITIONS ON SATURDAY WITH HIGHS TODAY AVERAGING IN THE
50S.

THE COLDER AIRMASS WILL BE MORE NOTICEABLE TONIGHT IN GOOD
RADIATIONAL CONDITIONS. A SURFACE RIDGE AXIS SETTLES ONTO THE
PLAINS AND WINDS DROP OFF...SKIES CLEAR AND VERY DRY DPS FM THE
TEENS TO LOW 20S WILL BE IN PLACE. HAVE TARGETED LOWS FROM THE
TEENS IN THE RIVER VALLEYS IN OUR WESTERN ZONES...TO THE LOW/MID
20S IN THE EAST.

.LONG TERM...(MONDAY THROUGH SATURDAY)
ISSUED AT 307 AM CST SUN NOV 17 2013

ALOFT: HEIGHTS WILL BE RISING MON IN THE WAKE OF THE STORM EXITING
THE REGION TODAY...WITH A BROAD LOW-AMPLITUDE RIDGE ENVELOPING THE
CNTRL USA. AS THE WEEK PROGRESSES...SPLIT FLOW WILL EVOLVE WITH GOOD
MODEL AGREEMENT ON THE NRN STREAM /ALONG THE US-CANADA BORDER/
DELIVERING ANOTHER COLD AIR MASS TO THE REGION. MEANWHILE...A TROF
WILL MOVE INTO THE DESERT SW LATE WED AND CLOSE OFF INTO A CUT-OFF
LOW AS THE WAVELENGTH SHORTENS AND HIGHER LATITUDE AMPLIFICATION
OCCURS. HEIGHTS WILL THEN BUILD DOWNSTREAM OVER THE SRN PLAINS AND
SE...RESULTING IN CONFLUENT FLOW OVER THE ERN HALF OF THE CONUS.

SURFACE: HIGH PRES WILL BE OVERHEAD AT DAWN MON. THIS HIGH WILL
DEPART INTO THE ERN USA TUE. THE FCST AREA WILL BE IN THE WARM
SECTOR OF LOW PRES ADVANCING E ALONG THE US-CANADA BORDER TUE. THE
ASSOCIATED COLD FRONT WILL SURGE S...CROSSING THE FCST AREA WED
AFTERNOON. THE CONSISTENCY OF THE PAST SEVERAL RUNS OF THE EC IS
PREFERRED AND ITS ENSEMBLE MEAN IS SUPPORTIVE. THE 00Z GEM IS ALSO
ON BOARD. THE 18Z/00Z GFS HAVE TRENDED FASTER VS 24 HRS AGO...BUT
THEY ARE STILL LAGGING. STRONG AND COLD HIGH PRES WILL SETTLE OVER
THE PLAINS THU. FRI THE HIGH WILL DEPART FOR THE GREAT LAKES AS A
CLIPPER RACES ACROSS SRN CANADA. THIS SYSTEM WILL DELIVER A
REINFORCING COLD SHOT AND HIGH PRES...BUT THE CORE OF THE COLDEST
AIR WILL HEAD INTO THE ERN USA.

THE 142 AM AND 11 AM/SAT EXTENDED FCST DISCUSSIONS FROM WPC WERE
REVIEWED FOR INCLUSION INTO THE FCST AND SUPPORT THE ABOVE SCENARIOS.

ENJOY THE FIRST FEW DAYS THIS WEEK BECAUSE THE EXTENDED FCST AND
BEYOND IS LOOKING COLD. THE WEEK WILL START WITH MILD /WARMER THAN
NORMAL/ TEMPS. THAT WILL END THU AS ARCTIC AIR SURGES S. THE EC
ENSEMBLE MEAN AND CFSV2 TEMP ANOMALIES SUGGEST TEMPS THEN AVERAGE AT
OR BELOW NORMAL TO FINISH OUT THE MONTH. THAT DOESN/T MEAN WE WON/T
HAVE A DAY HERE OR THERE OF ABOVE NORMAL WARMTH. BUT OVERALL...THE
AVERAGE SHOULD BE COLDER.

OVERALL CHANCE FOR PRECIP ARE NIL UNTIL THU NIGHT OR FRI. GFS
ENSEMBLE PROBABILITIES FOR .10" INCREASE TO 60+ PERCENT WITH A 40-50
PERCENT CHANCE OF .25" AND 15 PERCENT FOR .50". A LITTLE OVER HALF
OF THE EC ENSEMBLE MEMBERS OFFER ANYWHERE FROM .10" TO .50".

HAZARDS: FOR NOW NOTHING SPECIFIC. HOWEVER...WE CONTINUE TO SEE
HINTS OF THE CUT-OFF LOW EJECTING SHORTWAVE TROFS THAT COULD RESULT
IN A SOME LIGHT PRECIP OF THE WINTRY VARIETY IN THE THU-FRI
TIMEFRAME.

THE DAILY DETAILS...

MON: A COLD/FROSTY START. SUNNY AND TEMPS WILL REBOUND NICELY.

TUE: INCREASING MID-HIGH CLOUDS. BELIEVE WE HAVE THIS BETTER
DEPICTED VS 24 HRS AGO. BREEZY S WINDS WILL GUST TO 25-30 MPH.

WED: DRY AFTERNOON COLD FRONTAL PASSAGE. PARTLY SUNNY WITH
MULTI-LAYERED MID-HIGH CLOUDS. WINDS SHOULD BE FAIRLY LIGHT UNTIL
FRONTAL PASSAGE...THEN THEY SHOULD CRANK IT UP FROM THE N.

THU: PROBABLY CLOUDY VIA GEM/EC/GFS CROSS SECTIONS. TEMPS MAY RISE
VERY LITTLE FROM MORNING LOWS. HIGH IN THE 30S LOOK PLAUSIBLE AND
ORD-GREELEY MAY NOT REACH 30F.

FRI-SAT: UNCERTAIN. BUT CONFLUENT FLOW ALOFT WILL RESULT IN A VERY
STRONG UPPER-LEVEL JET CORE /140 KTS/ OVER THE OH VALLEY. THIS WILL
PUT US IN THE RIGHT ENTRANCE REGION. THE IMPORTANT QUESTION IS
MOISTURE AND IF IT/S FAR ENOUGH N. BOTH THE GFS AND EC HAVE IT THU
NIGHT AND THEN PUSH IT S OF THE FCST AREA FRI WITH THE POSSIBILITY
OF IMPROVING WX SAT.

&&

.AVIATION...(FOR THE 12Z TAFS THROUGH 12Z MONDAY MORNING)
ISSUED AT 507 AM CST SUN NOV 17 2013

NORTHWEST WINDS WILL BE ON THE INCREASE THIS MORNING AS DEEP
MIXING DEVELOPS BEHIND A COLD FRONTAL BOUNDARY. NORTHWEST WINDS
WILL INCREASE TO AROUND 25KTS OR SO AND GUST TO 35 TO 40KTS. THE
WINDS WILL REMAIN STRONG THROUGH THE AFTN BEFORE SUBSIDING
SIGNIFICANTLY THIS EVENING AND TONIGHT AS THE GRADIENT RELAXES AND
HIGH PRESSURE SETTLES IN. LIGHT RAIN SHOWERS WILL MOVE EAST OF THE
TERMINAL BY 12Z THIS MORNING WITH CLOUDS SCATTERING/SKIES CLEARING
THERAFTER.

&&

.FIRE WEATHER...
ISSUED AT 307 AM CST SUN NOV 17 2013

A RED FLAG WARNING REMAINS IN EFFECT TODAY FOR ALL OF NORTH
CENTRAL KANSAS AND LOCATIONS WEST OF A LINE FROM LEXINGTON TO
FRANKLIN IN SOUTH CENTRAL NEBRASKA. INTENSE NORTHWEST WINDS ARE
FORECAST TODAY IN DEEP MIXING BEHIND A COLD FRONTAL BOUNDARY.
THE INTENSE WINDS WILL DEVELOP MID TO LATE MORNING AND REMAIN
STRONG THIS AFTN BEFORE SUBIDING IN THE EVENING. DRY AIRMASS
ADVECTS SOUTHEAST AND LOW RELATIVE HUMIDITY VALUES WILL DROP NEAR
OR BELOW 20 PERCENT IN THE RED FLAG WARNING AREA.

THIS BEING SAID...LATEST MODEL RUNS HAVE TRENDED HIGHER WITH DPS/RH
LEVELS ACROSS PORTIONS OF SOUTH CENTRAL NEBRASKA...NAMELY
DAWSON...GOSPER AND PHELPS COUNTIES.  CONDITIONS ACROSS NORTH
CENTRAL KANSAS PARTICULARLY PHILLIPS AND ROOKIES STAND TO SEE THE
MOST CRITICAL FIRE DANGER CONDITIONS WHERE DPS IN THE SINGLE DIGITS
ARE FORECAST...RESULTING IN LOW RELATIVE HUMIDITY VALUES AROUND 15
PERCENT. THE LOCATION OF CURRENT RED FLAG WARNING WILL REMAIN AS
IS WITH A BUFFER SURROUNDING OUR FAR SW ZONES WHERE CONDITIONS
WILL BE MOST CRITICAL. HOWEVER...IF TEMPS TREND UP AND LOWER DPS
MATERIALIZE FARTHER EAST THAN WHAT CURRENT MODELS SHOW...THEN
HEADLINE MAY NEED TO BE EXPANDED.

&&

.GID WATCHES/WARNINGS/ADVISORIES...
NE...WIND ADVISORY FROM 10 AM THIS MORNING TO 6 PM CST THIS EVENING
     FOR NEZ039>041-046>049-060>064-072>077-082>087.

     RED FLAG WARNING FROM NOON TODAY TO 6 PM CST THIS EVENING FOR
     NEZ060-072-073-082>084.

KS...WIND ADVISORY FROM 10 AM THIS MORNING TO 6 PM CST THIS EVENING
     FOR KSZ005>007-017>019.

     RED FLAG WARNING FROM NOON TODAY TO 6 PM CST THIS EVENING FOR
     KSZ005>007-017>019.

&&

SHORT TERM...FAY
LONG TERM...HALBLAUB
AVIATION...FAY
FIRE WEATHER...FAY
Hazardous weather outlook, Nov 17, 4:42 AM CST, 6 hours 18 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HASTINGS NE
442 AM CST SUN NOV 17 2013

KSZ005>007-017>019-NEZ060-072-073-082>084-181200-
PHILLIPS-SMITH-JEWELL-ROOKS-OSBORNE-MITCHELL-DAWSON-GOSPER-PHELPS-
FURNAS-HARLAN-FRANKLIN-
442 AM CST SUN NOV 17 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR LOCATIONS WEST OF A LINE
FROM LEXINGTON NEBRASKA TO MANKATO KANSAS.

A RED FLAG WARNING IS IN EFFECT FROM NOON UNTIL 6 PM FOR CRITICAL
FIRE WEATHER CONDITIONS DUE TO THE COMBINATION OF INTENSE
NORTHWEST WINDS... LOW RELATIVE HUMIDITY LEVELS AND DRY FUELS.
PLEASE REFER TO THE LATEST RED FLAG WARNING MESSAGE FOR FURTHER
INFORMATION.

IN ADDITION...A WIND ADVISORY IS IN EFFECT TODAY FOR VERY STRONG
NORTHWEST WINDS OF 25 TO 35 MPH AND GUSTS OF 45 TO 50 MPH. PLEASE
SEE THE LATEST WIND ADVISORY MESSAGE FOR FURTHER INFORMATION.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT.

&&

MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB PAGE:
   HTTP://WWW.WEATHER.GOV/HASTINGS  (ALL LOWERCASE)

NEZ039>041-046>049-061>064-074>077-085>087-181200-
VALLEY-GREELEY-NANCE-SHERMAN-HOWARD-MERRICK-POLK-BUFFALO-HALL-
HAMILTON-YORK-KEARNEY-ADAMS-CLAY-FILLMORE-WEBSTER-NUCKOLLS-THAYER-
442 AM CST SUN NOV 17 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR LOCATIONS IN SOUTH CENTRAL
NEBRASKA EAST OF A LINE FROM KEARNEY TO RED CLOUD.

.DAY ONE...TODAY AND TONIGHT.

A WIND ADVISORY IS IN EFFECT TODAY FOR INTENSE NORTHWEST WINDS OF
25 TO 35 MPH AND GUSTS OF 45 TO 50 MPH. PLEASE SEE THE LATEST WIND
ADVISORY MESSAGE FOR FURTHER INFORMATION.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT.

&&

MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB PAGE:
   HTTP://WWW.WEATHER.GOV/HASTINGS  (ALL LOWERCASE)

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

4 high wind. Local standard time, as filed.

High Wind, Smith

When
November 17, 11:00 AM CST to 1:00 PM CST
Where
Smith forecast zone
Measured
37 kt (43 mph) measured sustained
Reported by
AWOS
Coordinates
39.785, -98.785 (the zone’s center; the record gives no point)

Sustained wind speeds of up to 43 MPH and a peak wind gust of 53 MPH were recorded by the AWOS located at the Smith Center Airport.

High Wind, Osborne

When
November 17, 11:00 AM CST to 1:00 PM CST
Where
Osborne forecast zone
Measured
37 kt (43 mph) estimated sustained
Reported by
AWOS
Coordinates
39.350, -98.768 (the zone’s center; the record gives no point)

Sustained wind speeds of up to 43 MPH were recorded by the AWOS located at the Phillipsburg and Smith Center Airports located in neighboring Phillips and Smith Counties.

High Wind, Phillips

When
November 17, 12:00 PM CST to 1:30 PM CST
Where
Phillips forecast zone
Measured
37 kt (43 mph) measured sustained
Reported by
AWOS
Coordinates
39.785, -99.347 (the zone’s center; the record gives no point)

Sustained wind speeds of up to 43 MPH and a peak wind gust of 54 MPH were recorded by the AWOS located at the Phillipsburg Airport.

High Wind, Rooks

When
November 17, 12:00 PM CST to 1:30 PM CST
Where
Rooks forecast zone
Measured
37 kt (43 mph) estimated sustained
Reported by
AWOS
Coordinates
39.350, -99.325 (the zone’s center; the record gives no point)

Sustained wind speeds of up to 43 MPH were recorded by the AWOS located at the Phillipsburg Airport in neighboring Phillips County. A peak wind gust of 50 MPH was recorded by the AWOS located at the Rooks County Regional Airport near Stockton.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2013Every state in 2013This day in weather historyWarnings in Kansas, November 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 479203, 479208, 479204, 479205.